Follow up to my last post

Hi everybody. I have an interesting question since my last post where I was seemingly suffering from possible Augmentation to Pramipoxil (is that spelled correctly!?)

For the last couple of weeks I have also had a recurring problem with Labrynthitus (an imbalance of the inner ear) causing me to have sleepless nights and wasted days due to feeling very off balance (remember when you were young and had way too much to drink and the room span!) and a real feeling of nausea. I lost this entire last week end due to it so went to the doctors today who diagnosed me with concave ear drums caused possibly by a cold or blocked sinuses and a viral infection in my inner ear resulting in my imbalance. He has prescribed Prochlorperazine which combats the room spinning and nausea affects but can't get rid of the virus, only time (2 to 3 weeks) will do that. My wife looked this up and it is described as follows-

Prochlorperazine (Compazine, Stemzine, Buccastem, Stemetil, Phenotil) is a dopamine (D2) receptor antagonist that belongs to the phenothiazine class of antipsychotic agents that are used for the antiemetic treatment of nausea and vertigo. It is also a highly potent typical antipsychotic, 10-20x more potent than chlorpromazine. It is also used to treat migraine headaches. Intravenous administration can be used to treat status migrainosus.

Has anybody any idea if this drug works for RLS as surely it is in the same category as pramipoxil and I wonder if it will help with my RLS or conversely should I be taking both. The doctor knew I am on Pramipoxil so it no doubt is ok but just wondered if any body had any info.

Sorry for the very long thread!!!!!!!

9 Replies

oldestnewest
  • Ta for that. Funny thing though I haven't had a single twitch tonight and that is unheard of!

  • The word antagonist i think you will find means it depletes the dopamine. So not such a good idea, when you have RLS.... to take that med you have been prescribed... look on here at the treatment page scroll right down til you see what meds can make RLS worse. rlshelp.org

  • I had buccastem prescribed for menieres disease. It's a dopamine antagonist, not a dopamine agonist, it made my RLS much worse. Ask your GP if he can give you something that works in a different way.

  • oh well the truth of it! Not a twitch until I went to bed. Now back up cause I am twitching. What a dillema, feel sicky and head swimming with Labrynthitis or take the meds and twitch even worse! Long night ahead I feel!

  • If your Doc thinks having less dopamine will help your dizziness, and you're taking extra dopamine in your RLS meds, it could be the pramipexole that's making you dizzy. Or at least making it worse. Try cutting back slowly on both types of meds. I hope you feel better soon.

  • And slowly might mean over about 3 week rather than a few days, depending on how big a dose you're taking.

  • This link might be helpful in understanding how the drugs we take for RLS work -medical but written clearly and explains that drugs described as agonists increase dopamine levels and those described as antagonists decrease dopamine levels.

    ninds.nih.gov/disorders/res...

    Anything that reduces the levels of dopamine ( like the drug you were prescribed for the dizziness) is likely to make your RLS worse.

    New to site but finding the info helpful.Labarythnitis is horrid as I have had it but doesnt usually last too long. Hope you get over it soon

  • Hi Riversong. Just had a look and thankyou very much, it was most informative. Although I thought I knew most things about RLS and what causes it and the treatments, there are still things on there that were new to me.

    I took the 3 tablets for my Labrynthitus yesterday and then my usual dose of Mirapexin and felt on top of the world yesterday evening. had no twitching and didn't feel tired which is a first in a long time, normally by 7 or 8pm I am shattered most evenings. I even painted the downstairs loo!!

    However when I went to bed at 10.30pm it was a different story! Started twitching big time and came totally awake so much so that I got up again and did a few jobs around the house including a second coat of paint! In the end I never did sleep and am now in my office waiting for the zombie to visit me which I am sure it will. The good news is that the dizziness has gone with just those 3 tablets, it could be co-incidence but I've had it off and on for 3 weeks so I doubt it. I am not going to take any more that's for sure, my RLS was 10 times worse and normally its convulsive anyway. Many many thanks for all of the comments and help, I had not realised the difference between antagonist and agonist but it seems so obvious now!

  • The compazine ned that your doc prescribed is an anti nausea med that will make 98% of all RLS worse, NOT better! rlshelp.org - treatment page, and read about anti nausea drugs. they BLOCK dopamine, do not help it at all. Compazine is a dopamine "antagonist" which is the opposite of dopamine agonist, whic is the RLS meds, like Pramipexole. so, they are exactly opposite when it comes to RLS. I have vertigo, and have had it so bad, I got wheeled into the doc's office in a wheel chair by my sister with a bucket in my lap. Funny how fast they gte you ourt of the waiting room when you are bvarfing all over the place!!!! ;) I take a drug caled meclizine for my vertigo and it does not boethr my RLS. Anti nausea meds are one fo the worst classes of meds, as in if you have surgery also. Zofran is the name of the ONLY anti nausea med known not to bother most people with RLS. I have had Zofran my last 3 surgeries and it was great; no RLS and no barfing. ;) PLEASE, read the treatment page on rlshelp.org IT REALLY DOES explain all these drugs and what is good and what is bad for RLS. ALSO, see "DRugs and Foods to AVOID" since you seem to need to read up on anti nausea meds, and you will probably see other things you need to know. The list is flawless, except for the blood pressure med info (disclaimer). that info is just old, but all other meds and warnings are updated by the expert there. I can type til I am blue in the face, but you need to to read that list. EVERYONE does. ;)

You may also like...